Alert archive / North Dakota / Tornado Warnings in 2023

Tornado Warning 2, NWS Bismarck, ND

August 1, 2023Burleigh County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 1, 2023, 9:06 PM CDT for Burleigh County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2023, 9:06 PM CDT (02:06 UTC)
Expired
Aug 1, 2023, 9:30 PM CDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 41 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:52 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2418 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

439 
WFUS53 KBIS 020206
TORBIS
NDC015-020230-
/O.NEW.KBIS.TO.W.0002.230802T0206Z-230802T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
906 PM CDT Tue Aug 1 2023

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Northwestern Burleigh County in south central North Dakota...

* Until 930 PM CDT.
    
* At 906 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Wilton, or 22 miles north of Mandan, moving east
  at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Regan around 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4711 10087 4716 10086 4716 10075 4722 10075
      4727 10045 4696 10046
TIME...MOT...LOC 0206Z 292DEG 28KT 4714 10077 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

HOLLAN
2 follow-up statements
662 
WWUS53 KBIS 020217
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
917 PM CDT Tue Aug 1 2023

NDC015-020230-
/O.CON.KBIS.TO.W.0002.000000T0000Z-230802T0230Z/
Burleigh ND-
917 PM CDT Tue Aug 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTH
CENTRAL BURLEIGH COUNTY...
    
At 916 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Wilton, or 20 miles north of
Bismarck, moving east at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Regan around 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4707 10075 4716 10075 4727 10045 4696 10046
TIME...MOT...LOC 0216Z 289DEG 20KT 4711 10069 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

HOLLAN
262 
WWUS53 KBIS 020227
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
927 PM CDT Tue Aug 1 2023

NDC015-020236-
/O.EXP.KBIS.TO.W.0002.000000T0000Z-230802T0230Z/
Burleigh ND-
927 PM CDT Tue Aug 1 2023

...THE TORNADO WARNING FOR NORTH CENTRAL BURLEIGH COUNTY WILL EXPIRE
AT 930 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been 
allowed to expire. However, large hail and damaging winds remain 
likely, and a Severe Thunderstorm Warning remains in effect for the 
area.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central North Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect for
north central Burleigh County until 10 PM CDT.

LAT...LON 4707 10075 4716 10075 4727 10045 4696 10046
TIME...MOT...LOC 0226Z 292DEG 28KT 4708 10059 

$$

HOLLAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 1, 7:35 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 1, 7:35 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
735 PM CDT Tue Aug 1 2023

.UPDATE...
Issued at 704 PM CDT Tue Aug 1 2023

Thunderstorms continue to move through the area over two separate
locations at this time. The larger area is affiliated with a
boundary now settling to the south-southeast through northwest
into southwest North Dakota into portions of north central North
Dakota. Some of these storms have been quite intense, causing wind
damage and golf ball size hail. Into south central North Dakota
into the upper James River Valley, storms have formed along the
various outflow boundaries that have been quite evident on radar,
especially at points where the boundaries have intersected, and
have been lifting in a generally northerly direction. Expect
severe threat to continue given the intense instability still in
place with latest guidance still showing CAPE values well above
2500 J/KG in some locations ahead of the sagging boundary. One
item of concern is the slow storm motion of some the storms
affiliated with the outflow boundaries, combined with elevated
precipitable water values, resulting in some locally heavy
rainfall. Will have to keep a close eye on any flooding
possibilities.

UPDATE Issued at 359 PM CDT Tue Aug 1 2023

Have sent out a quick update to add Severe Thunderstorm Watch
number 578 to the forecast for much of western and central North
Dakota with the exception of the far northern counties, which is
effect until midnight tonight. Storms have already developed
over portions of the area, with the strongest currently over Sioux
County.

&&

.SHORT TERM...(This Evening through Wednesday night)
Issued at 119 PM CDT Tue Aug 1 2023

The main forecast issue in the short term period is convection
this afternoon through tonight.

Currently, convection continues over Southern Saskatchewan
southwest into northeast Montana, associated with a shortwave
tracking over the crest of the upper level ridge situated the
forecast area. This wave may produce periods of convection this
afternoon that develop in/or drop south into the forecast area.
However, this portion of the forecast area is currently the most
stable with an east northeast flow, partly to mostly cloudy skies
and dewpoints in the 50s. This area may yet recover though before
the day is over.

The larger concern at this time will be later this afternoon
through this evening, south of this area from roughly the Highway
200 corridor south through south central ND this afternoon into
this evening. Currently this area is characterized by 2500-3000
J/KG from around Bismarck in the south central, eastward into east
central and southeast ND and around 25 to 35 knots of bulk shear,
but weaker south of the I-94 corridor. If This area could support
multicell and supercell storms this afternoon into this evening.
Supercell storms would have the potential to produce large hail up
to ping pong ball sized hail and 60 mph winds. The question is,
will there be enough forcing for ascent to develop convection
here. The shortwave over Canada is about to push east of the CWA
and there looks like there could be some shortwave ridging behind
it. The heating of the day is pretty strong and combined with the
moisture convergence to the south of the cold front, this may be
enough to spark convection. It's a conditional threat, but the
hazards have the potential to be significant if convection does
develop. Highest confidence here would be farther north and east,
perhaps between Hwy 200 and I94 and east of the Missouri, but
anywhere in the far southwest and south central could be at risk.

Then this evening an approaching shortwave trough over Montana
will impinge upon a surface trough along the MT/ND border and the
aforementioned cold front which is currently situated just north
of I-94 from the MT border eat to the Missouri River, then
northeast to the Devils Lake Basin. The atmosphere is less
favorable for severe weather in the far southwest as we mix out
here late afternoon, along with some mid level warming. To the
north of this, perhaps the west central into the northwest where
the cold front meets up with the eastern Montana trough could be a
focus point for moisture convergence ahead of the approaching
shortwave. Once again it will be quite unstable here, and shear is
stronger. Initially if we get supercell development along the
Montana trough, the hail and wind hazards will be high with 2
inch hail and 70 mph winds. Then as the activity moves into ND
Cams have been pretty consistent in more of a wind threat perhaps
just past the initial row of western counties. Then the hail
threat would diminish while the wind threat would remain. One
could envision a wind threat from west central/northwest ND
tracking south and east along the cold front towards the south
central portion of the state. This area is generally where the
HREF UH tracks from the 12 UTC run are most robust.

Uncertainty increases late tonight as there is more of mix in the
CAMS with some holding together through the James River Valley
and others dissipating over the south central. Nonetheless, some
threat will likely remain over the southeast portion of the CWA
into the early overnight hours past midnight. Wednesday will bring
a bit of a break as the front moves out of the area. Late in the
day there may be a potential for storms as shortwave energy tracks
towards the forecast area through the mean upper ridge position.
Large discrepancies in timing/placement of the deterministic
models continue through the night Wednesday night, with convection
favored slight for areas south and west.

.LONG TERM...(Thursday through Tuesday)
Issued at 119 PM CDT Tue Aug 1 2023

The main forecast issue in the long term period will be shower and
thunderstorm chances. Cooler temperatures also encompass the
forecast area.

By Thursday the aforementioned cold front has pushed through the
forecast area, with upper level ridging situated over the state.
This will aid in suppressing convection through much of the day.
However, within the mean upper level ridging pattern shortwave energy
coming off the Pacific, meanders through the ridge and into the
Northern Rockies and High Plains late in the day. This may produce
some afternoon/evening convection on Thursday. After highs in the
80s and 90s through the first half of the work week, we begin to
cool down a little. Highs Thursday will be mainly in the 80s. Friday
through Sunday, an upper level low struggles to form over the
Northern Rockies and lifts into the Northern Plains. This looks to
bring a period of showery weather to the forecast area sometime
during the weekend. This looks to be a High over low blocking
pattern and thus a low predictable event and slow to develop.
Yesterday it looked like Friday would be a wet period but now the
timing looks to be delayed due to the slow development of the
pattern. Temperatures will trend cooler with increasing
precipitation chances as we head into the weekend, but at this time
the predictability of where/when precipitation will occur is quite
low. It does look like more showery with isolated thunderstorm
chances and a low probability of severe storms through the extended
period. At this time, the Machine learning and CIPS Severe analogs
place any severe threat south of the forecast area. The low
predictability in temperatures and pops can be seen in the NBM with
quite high ensemble spread late in the work week and heading into
the weekend.  NBM pops are slow to catch up with the medium range
deterministic models in delaying the precip. However, NBM
Precipitation amounts are showing a high probability of low qpf
amounts, and low probabilities of higher qpf amounts, especially
south and west. KDIK and KBIS are showing a 15-20 percent chance of
over 2 inches of qpf Friday.  Even though models are having a hard
time resolving the specifics of when and where precipitation arrives
late week and through the weekend, there is a possibility some could
see decent rainfall amounts, and more than just hit and miss
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 704 PM CDT Tue Aug 1 2023

Thunderstorms, some being severe, will continue over portions of
western and central North Dakota through this evening, gradually
diminishing from northwest to southeast. Strong winds and hail
will be possible. Later tonight into Wednesday, VFR conditions
will prevail.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...JJS
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...JJS
Hazardous weather outlook, Aug 1, 8:55 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
855 PM CDT Tue Aug 1 2023

NDZ001-002-009>011-017>022-031>035-040>044-030200-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-
855 PM CDT Tue Aug 1 2023 /755 PM MDT Tue Aug 1 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are expected across western and
portions of central North Dakota, mainly along and west of the
Highway 83 corridor. The main hazards will be large hail up to 2
inches in diameter and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ023-025-036-037-045>048-050-051-030200-
Wells-Foster-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
855 PM CDT Tue Aug 1 2023 /755 PM MDT Tue Aug 1 2023/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are possible across south central
North Dakota into the James River Valley this afternoon into this
evening. The main hazards will be large hail up to ping pong ball
size and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ003>005-012-013-030200-
Renville-Bottineau-Rolette-McHenry-Pierce-
855 PM CDT Tue Aug 1 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible across portions of
north central North Dakota this afternoon into this evening. The
main hazards will be large hail up to ping pong ball size and
damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed on a limited basis.

In the hours before

Local storm report, Aug 1, 8:26 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
826 PM CDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     Hail             Riverdale               47.50N 101.37W
08/01/2023  E0.88 inch       McLean             ND   Public

&&
Local storm report, Aug 1, 8:27 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
827 PM CDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     Hail             Stanton                 47.32N 101.38W
08/01/2023  E1.00 inch       Mercer             ND   Trained Spotter

            Hail report from trained weather spotter.

&&

ALB
Local storm report, Aug 1, 8:32 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
832 PM CDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Gst     2 W Hazen               47.30N 101.67W
08/01/2023  M69 MPH          Mercer             ND   Mesonet

            NDAWN Hazen 2W.

&&

ALB
Local storm report, Aug 1, 8:40 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
840 PM CDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Hail             5 ESE Manning           47.21N 102.67W
08/01/2023  E0.88 inch       Dunn               ND   Trained Spotter

            Heavy Rain.

&&

jja
Local storm report, Aug 1, 8:49 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
849 PM CDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     Tstm Wnd Gst     2 NW Dickinson          46.90N 102.81W
08/01/2023  M76 MPH          Stark              ND   Mesonet

            Mesonet station 322189 1 NW Dickinson
            (NDAWN).

&&

ALB
Local storm report, Aug 1, 8:53 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
853 PM CDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     Hail             Washburn                47.29N 101.03W
08/01/2023  E1.00 inch       McLean             ND   Public

&&

jja

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:09 PM CDTSevere Thunderstorm Warning Considerable damage threatBISDunn, McKenzie66 min
Aug 1, 7:16 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie59 min
Aug 1, 7:16 PM CDTSevere Thunderstorm Warning Considerable damage threatBISMcLean, Mercer59 min
Aug 1, 7:24 PM CDTSevere Thunderstorm Warning Considerable damage threatBISStutsman66 min
Aug 1, 8:01 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBillings, Dunn, McKenzie, Stark74 min
Aug 1, 8:04 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, McLean, Mercer, Morton, Oliver56 min
Aug 1, 8:16 PM CDTAreal Flood AdvisoryBISDunn, Mercer6 hr
Aug 1, 8:34 PM CDTAreal Flood AdvisoryBISFoster, Kidder, Stutsman, Wells6 hr
Aug 1, 8:49 PM CDTSevere Thunderstorm Warning Considerable damage threatBISStark26 min
Aug 1, 8:55 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver65 min
Aug 1, 9:01 PM CDTSevere Thunderstorm Warning Considerable damage threatBISMercer, Morton, Oliver59 min
Aug 1, 9:12 PM CDTSevere Thunderstorm Warning Considerable damage threatBISGrant, Hettinger, Morton, Stark78 min
Aug 1, 9:54 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, Kidder66 min
Aug 1, 9:59 PM CDTSevere Thunderstorm Warning Considerable damage threatBISMorton, Oliver52 min
Aug 1, 10:02 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton58 min
Aug 1, 10:24 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux56 min
Aug 1, 11:04 PM CDTSpecial Weather StatementBISLogan41 min
Aug 1, 11:43 PM CDTSpecial Weather StatementBISLogan47 min
Aug 2, 12:28 AM CDTSpecial Weather StatementBISMcIntosh32 min

Nearby

Tornado Warnings in North Dakota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.